Positive link

From Encyclopedia of Mathematics
Revision as of 17:23, 7 February 2011 by (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

An oriented link that has a diagram with all positive crossings (cf. also Link). More generally, a link is -almost positive if it has a diagram with all but of its crossings being positive.

The unknotting number (Gordian number) of a positive link is equal to

where is a positive diagram of the link, is the number of crossings, is the number of Seifert circles of , and is the number of components of the link (this generalizes the Milnor unknotting conjecture, 1969, and the Bennequin conjecture, 1981). Furthermore, for a positive knot the unknotting number is equal to the -ball genus of the knot, to the genus of the knot (cf. also Knot theory), to the planar genus of the knot (from the Seifert construction), to the minimal degree of the Jones polynomial, and to half the degree of the Alexander polynomial.

One can define a relation on links by if and only if can be obtained from by changing some positive crossings of . This relation allows one to express several fundamental properties of positive (and -almost positive) links:

1) If is a positive knot, then positive torus knot unless is a connected sum of pretzel knots , where , and are positive odd numbers;

a) if is a non-trivial positive knot, then either the signature or is a pretzel knot (and then );

b) if a positive knot has unknotting number one, then it is a positive twist knot.

2) Let be a non-trivial -almost positive link. Then right-handed trefoil knot (plus trivial components), or right-handed Hopf link (plus trivial components). In particular, has a negative signature.

3) If is a -almost positive knot, then either

i) right handed trefoil; or

ii) mirror image of the -knot ( in the braid notation); or

iii) is a twist knot with a negative clasp.

4) If is a -almost positive knot different from a twist knot with a negative clasp, then has negative signature and (i.e. surgery on , ; cf. also Surgery) is a homology -sphere that does not bound a compact, smooth homology -ball, [a1], [a6];

5) if is a non-trivial -almost positive knot different from the Stevedore knot, then is not a slice knot;

6) if is a non-trivial -almost positive knot different from the figure eight knot, then is not amphicheiral.

7) Let be a -almost positive knot. Then either trivial knot or is the left-handed trefoil knot (plus positive knots as connected summands). In particular, either has a non-positive signature or is the left-handed trefoil knot.


[a1] T. Cochran, E. Gompf, "Applications of Donaldson's theorems to classical knot concordance, homology -spheres and property " Topology , 27 : 4 (1988) pp. 495–512
[a2] P.B. Kronheimer, T.S. Mrowka, "Gauge theory for embedded surfaces. I" Topology , 32 : 4 (1993) pp. 773–826
[a3] W.W. Menasco, "The Bennequin–Milnor unknotting conjectures" C.R. Acad. Sci. Paris Sér. I Math. , 318 : 9 (1994) pp. 831–836
[a4] T. Nakamura, "Four-genus and unknotting number of positive knots and links" Osaka J. Math. , 37 (2000) pp. to appear
[a5] J.H. Przytycki, "Positive knots have negative signature" Bull. Acad. Polon. Math. , 37 (1989) pp. 559–562
[a6] J.H. Przytycki, K. Taniyama, "Almost positive links have negative signature" preprint (1991) (See: Abstracts Amer. Math. Soc., June 1991, Issue 75, Vol. 12 (3), p. 327, 91T-57-69)
[a7] L. Rudolph, "Nontrivial positive braids have positive signature" Topology , 21 : 3 (1982) pp. 325–327
[a8] L. Rudolph, "Quasipositvity as an obstruction to sliceness" Bull. Amer. Math. Soc. , 29 (1993) pp. 51–59
[a9] L. Rudolph, "Positive links are strongly quasipositive" , Proc. Kirbyfest , Geometry and Topology Monographs , 2 (1999) pp. 555–562
[a10] K. Taniyama, "A partial order of knots" Tokyo J. Math. , 12 : 1 (1989) pp. 205–229
[a11] P. Traczyk, "Nontrivial negative links have positive signature" Manuscripta Math. , 61 : 3 (1988) pp. 279–284
[a12] J.M. van Buskirk, "Positive knots have positive Conway polynomials" , Knot Theory And Manifolds (Vancouver, B.C., 1983) , Lecture Notes in Mathematics , 1144 , Springer (1985) pp. 146–159
How to Cite This Entry:
Positive link. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by Jozef Przytycki (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article